Mississippi, 2025

Tornado and Damaging Winds in Mississippi, May 18, 2025

May 18, 2025 · NWS JAN · 8 events in 6 counties and zones

Severe storms produced damaging wind gusts across north central Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$572,000
Crop damage
$400,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe storms produced damaging wind gusts across north central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 18, 12:44 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 18, 12:44 AM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
144 AM CDT Sun May 18 2025

...New AVIATION...

.DISCUSSION...
Issued at 450 PM CDT Sat May 17 2025

Late afternoon through Sunday: The gradient between a hot
subtropical ridge near the Gulf Coast and a cold upper low is
lending to a volatile thermodynamic environment characterized by
3000 to 4000 j/kg MLCAPE along a boundary extending from northeast
LA east southeast through central into southeast MS. Seasonably
strong deep layer shear is supporting the development of a few
supercells along the boundary capable of large hail/damaging wind,
but expect MCS activity to approach later this evening and help
to support a more organized damaging wind threat, especially
along/n of the I-20 corridor per slight risk area from SPC. It
wouldn't be surprising if some of the area has to be raised to an
enhanced risk for later tonight should confidence continue to
increase. By Sunday morning, there is a lot of uncertainty of how
long the MCS activity will linger in our area, but we could some
risk continue after daybreak. Then the question concerns
additional upstream perturbations. Seasonably strong low/mid level
flow should help replenish the environment should the ascent
become favorable again. /EC/

Sunday night through Friday: The chance for marginally severe
thunderstorms will continue through late Monday evening as the
frontal boundary stalls just to the north of our CWA. Quiet
weather conditions will occur across the area early Tuesday
morning as future global guidance continues to show the ridge axis
beginning to slowly push east away from our forecast area giving
us a small little break from the rain.

A significant 1004mb low pressure system crossing the Central
Plains will push east towards the Ohio River Valley region Tuesday
afternoon/evening. The associated cold front over southern Texas
will track east towards the southeast region late Tuesday evening.
This combined with southerly moisture flow from the Gulf, a mid-
level jet moving into the area along with an unstable airmass in
place will help increase bulk shear. This will allow for organized
convection across our whole forecast area. Because of this, SPC
is continuing a 30% severe weather potential for Tuesday with
higher confidence for northern portions of our CWA. There is still
a lot of uncertainty in regards to both the hazards and timing as
this system is still several days away. We will keep you updated
on any changes as we get closer.

Storm chances will continue heading into early Wednesday morning as
the cold pushes southeast across our forecast area. Rain chances
will start to diminish across the region looking ahead into
Wednesday afternoon/evening with quiet conditions prevailing across
our CWA by Thursday as the cold front tracks southeast out of our
forecast area towards the Gulf Coast giving us a nice little break
from the rain. Weather conditions will remain quiet heading into
Friday with mostly to partly sunny skies by the weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 144 AM CDT Sun May 18 2025

Ongoing storms in southeast AR should remain in that area, but
can't rule out some temporary reductions in vsby & ceilings due
to storms. A boundary in the area could lead to later development
tonight, but confidence remains too low to keep through mid-
morning. Morning MVFR scattered to broken stratus is likely at
most sites, with lower ceiling reductions near MEI, HBG & PIB
psbl & vsby reductions at sites along the I-59 corridor. MEI has
had an earlier start to IFR ceilings & vsby reductions, with
worsened flight categories closer to daybreak. VFR conditions are
likely after 18/16Z Sunday. Some isolated to scattered (30-55%)
SHRA & TSRA are psbl at northern TAF sites (GLH, GWO, GTR), with
the onset 18/20-22Z & persisting into the early evening hours.
Light southerly winds will prevail through the TAF period. /DC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       90  71  91  73 /  20  10   0   0
Meridian      90  69  91  71 /  20  20   0   0
Vicksburg     90  71  91  74 /  20  10   0   0
Hattiesburg   92  71  93  74 /  10   0   0   0
Natchez       89  71  90  73 /  10  10   0   0
Greenville    88  71  88  74 /  40  30   0  20
Greenwood     89  71  90  73 /  40  30   0  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/SW/DC

In the hours before

Local storm report, May 17, 10:15 PM CST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1115 PM CDT Sat May 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     Flash Flood      1 NNW Jackson           32.31N 90.19W
05/17/2025                   Hinds              MS   Public

            Numerous roads and streets flooded as
            reported by Jackson PD.

&&

OAJ
Special weather statement, May 18, 1:06 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
206 AM CDT Sun May 18 2025

MSZ018-019-025-180800-
Leflore MS-Sunflower MS-Bolivar MS-
206 AM CDT Sun May 18 2025

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SUNFLOWER...NORTHWESTERN
LEFLORE AND SOUTHERN BOLIVAR COUNTIES THROUGH 300 AM CDT...

At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boyle to 6 miles west of Shaw. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Cleveland, Ruleville, Shaw, Boyle, and Doddsville around 210 AM
  CDT.
  Blaine around 225 AM CDT.
  Schlater around 235 AM CDT.
  Sunflower and Sunnyside around 240 AM CDT.
  Minter City around 245 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 9027 3373 9031 3369 9028 3352 9029
      3351 9076 3353 9076 3353 9122 3355 9123
      3360 9113 3368 9123 3366 9109 3368 9103
      3372 9106 3370 9111 3372 9114 3377 9114
      3376 9101 3379 9099 3383 9106
TIME...MOT...LOC 0706Z 269DEG 24KT 3370 9064 3360 9089

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CR

The radar

The Jackson/Brandon,MS radar (KDGX), 139 km away, was scanning. The volume nearest the first event began at 07:55 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Leflore

When
May 18, 1:57 AM CST to 2:18 AM CST
Where
Leflore County, Greenwood to 7.97 mi E of (Gwo)greenwood Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.520, -90.180

Severe storms produced damaging winds in a line from Greenwood to just south of Carrollton in Carroll County. Trees and power poles were snapped and broken. Two trees fell onto houses.

Tornado, Carroll

When
May 18, 2:08 AM CST to 2:29 AM CST
Where
Carroll County, 0.92 mi WNW of Valley Hill to 2.69 mi N of Sommerville Communit
Rating
EF1
Path length
14.44 mi
Path width
1,100 yd
Property damage
$500,000
Crop damage
$400,000
Reported by
NWS Storm Survey
Coordinates
33.506, -90.064

An EF-1 tornado touched down along US Highway 82 just north of Greenwood-Leflore Airport. The tornado tracked southeastward across portions of Carroll County and lifted along County Road 32, just west of the Montgomery County line. The most intense damage occurred along the Highway 82 corridor, where peak winds were estimated to be 105mph. Thousands of hardwood and softwood trees were snapped or uprooted, with several falling onto homes, fences, and utility lines. Numerous power lines were downed as well. Additional damage included roof damage to several single-family residences, as well as the destruction or significant damage to multiple sheds and other outbuildings along the tornado’s path.

Thunderstorm Wind, Grenada

When
May 18, 2:26 AM CST
Where
Grenada County, 2.4 mi ENE of Elliott
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.690, -89.710

A large tree was blown down across Hayward Road.

Thunderstorm Wind, Grenada

When
May 18, 2:36 AM CST
Where
Grenada County, 0.57 mi W of Kincaid
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.750, -89.660

A tree was blown down on MS Highway 8 near Providence Road.

Thunderstorm Wind, Lowndes

When
May 18, 4:15 AM CST
Where
Lowndes County, 1.34 mi WSW of New Hope
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
33.460, -88.340

Straight line wind resulted in numerous downed trees and powerlines in the New Hope area. One home sustained major damage from a fallen tree.

Thunderstorm Wind, Bolivar

When
May 18, 7:50 AM CST
Where
Bolivar County, 0.69 mi S of Alligator
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.090, -90.720

A tree was blown down in Alligator.

Thunderstorm Wind, Grenada

When
May 18, 9:00 AM CST
Where
Grenada County, Hardy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.880, -89.850

Two trees were blown down across US Highway 51 near Taylor Auction and north of MS Highway 7.

Thunderstorm Wind, Clay

When
May 18, 10:00 AM CST
Where
Clay County, 4.11 mi NNW of Pinebluff
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.734, -89.030

A tree was blown down across the Natchez Trace Parkway just north of MS Highway 46.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyThe tornado archive for Mississippi, 2025Warnings in Mississippi, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267705, 1272871, 1267716, 1272874, 1272875, 1267720, 1272877, 1272880.